Tuesday, January 23, 2007

Pondering Side Effects

Yesterday just as the nurse was about to plunge the needle of Thyrogen into my shoulder, she said "You may experience fatigue, headache, and nausea in a couple of hours." That was when I was scheduled to deliver a paper to a bunch of division chiefs. So I might now feel like barfing my guts out. GREAT!

I asked her how likely it was that I would feel badly, having been told by Dr. Wexler last week that there would be no symptoms. She said men don't ever complain of the side-effects, only women. Another GREAT!

As the two hours passed and the meeting approached, I kept waiting for the side-effects to kick in. Maybe I was feeling a little tired, or maybe not. But no headache and no nausea.

It made me wonder just how often symptoms are triggered by suggestion. I wonder what the criteria are for requiring that a patient be told about a particular side-effect? One in a hundred? One in ten?

This morning when I woke up my stomach felt a little off, but not really enough to be called queasy. I was tired, but maybe that had to do with not getting enough sleep. All in all, I'd say I was rather symptom free.

I went back for round #2 of the Thyrogen this morning. I verified that the purpose of these two injections is to raise my TSH level so that the radioactive iodine (the pill I get tomorrow) will more clearly identify any cells (hopefully NONE) affected by papillary (thyroid) cancer when I get the full-body scan on Friday morning.

So far this whole thing hasn't been so bad. I have been able to stay on my Synthroid, avoiding the hypo-thyroid condition I experienced last year that nearly wiped me out.

It makes me wonder if it might be better just not to tell patients about possible side-effects. The power of suggestion is often a strong one.

9 Comments:

Blogger Mother of Invention said...

I think you're right, it is strong. I tend to get all the side effects going so I'd be surprised if I didn't get any, so I guess your own track record can somewhat predict how a person responds. Good luck with all this!

1:47 PM  
Blogger mysterygirl! said...

I agree, too. That's one of the curses of WebMD-- I can often convince myself that I am suffering from some terrible ailment based on their clearly laid-out symptoms. :)

Hope your next treatment goes as smoothly!

2:23 PM  
Anonymous Anonymous said...

Counter it with your own power of suggestion...tell yourself you don't have the time or inclination for any side-effects and see what happens...

3:48 PM  
Anonymous Anonymous said...

Yes, don't tell me anything! I'll check it out later if I turn purple. By the way, how many micrograms of Synthoid do you take? (If that is not too personal)I do hate the 2 days it takes to do this type of test.

4:20 PM  
Anonymous Anonymous said...

I'll be sending positive thoughts your way. Not quite as powerful as the personal powers of suggestion, but it can't hurt. Good luck!

4:30 PM  
Blogger Richard said...

Sometimes it is good to be warned. Last year when I had a CT scan, I was warned that when they injected the contrast enhancing agent, I might feel a warmness as if I had peed.

Yup, I definitely did and I am thankful they warned me.

It is pretty awful waiting to see if you get the side effects. "Is that the beginnings of nausea or a 3:45 hunger twinge?"

5:41 PM  
Anonymous Anonymous said...

You are told the side effects, of course, to preclude any litigation. However I, for one, would like to know what they could possibly be, because I would rather be prepared than suffer some "unknown" and be frightened by it.

Sounds good so far for you!

Thoughts with you.........

7:06 PM  
Blogger Barbara said...

MOI, MysteryGirl, Kristin, Kate -- Thanks for the good wishes. All's well so far.

Pauline -- I think I am following your advice.

OL -- I take Synthroid in the 150 strength. Do you take it also?

Richard -- You are so scientific and thorough. I would be surprised if you couldn't have gone in and told them the side effects!

7:49 AM  
Anonymous Anonymous said...

Yes, I take 50mcg daily, but I think I need more. I can barely drag myself out of bed most days, and I hate it. I have an underactive thyroid.

8:37 AM  

Post a Comment

Links to this post:

Create a Link

<< Home